Alert archive / Kansas / River Flood Warnings in 2019

River Flood Warning 4, NWS Dodge City, KS

May 21, 2019Rush County, Kansas

NWS Dodge City, KS issued this river flood warning at May 21, 2019, 2:37 PM CDT for Rush County, Kansas. It took effect at May 22, 2019, 2:42 PM CDT. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
May 21, 2019, 2:37 PM CDT (19:37 UTC)
In effect from
May 22, 2019, 2:42 PM CDT
Expired
May 23, 2019, 11:12 AM CDT
In force
21 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
Minor

County Rush County, KS

The radar

The Dodge City radar (KDDC), 99 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Walnut Creek (KS) at Nekoma (RCNK1). The gauge peaked at 28.59 ft at May 24, 2019, 5:00 AM CDT.

actionminormoderate10203005/2105/2205/2305/24
Action stage
26 ft
Minor stage
29 ft
Moderate stage
31 ft
Major stage
33 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07141780, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

904 
WGUS43 KDDC 211937
FLWDDC
Bulletin - Immediate Broadcast Requested
Flood Warning 
National Weather Serice Dodge City KS
237 PM CDT Tue May 21 2019

...The National Weather Service in Dodge City, Ks has issued a flood 
warning for the following rivers in Kansas...

  The Buckner Creek Near Burdett 7W affecting Hodgeman and Pawnee 
  Counties.
  
  The Walnut Creek Near NEKOMA affecting Rush County.

. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks...

Do not drive through flowing water or go around barricades. Nearly 
half of all flood fatalities are vehicle related. Turn around don't 
drown.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.


&&

KSC083-145-220737-
/O.NEW.KDDC.FL.W.0003.190522T2015Z-190524T0448Z/
/BETK1.1.ER.190522T2015Z.190523T0600Z.190523T2248Z.UU/
237 PM CDT Tue May 21 2019

The National Weather Service in Dodge City, Ks has issued a 

* Flood Warning for 
  The Buckner Creek Near Burdett 7W.
* from Wednesday afternoon to Thursday evening.
* Flood stage is 16.0 feet.
* Forecast...The river is forecast to have a maximum value of 16.7 
  feet early Thursday morning.
* Impact...At 16.0 feet...Expect minor first terrace overflows along 
  both banks of the Buckner Creek. For safety, move livestock away 
  from the immediate vicinity of the creek.
* * Flood history...This crest compares to a previous crest of 15.9 
  feet on July 8 2010.

&&
   
LAT...LON 3810 9988 3812 9976 3819 9964 3819 9957
      3815 9957 3810 9971 3806 9987   

$$

KSC165-220737-
/O.NEW.KDDC.FL.W.0004.190522T1942Z-190523T1612Z/
/RCNK1.1.ER.190522T1942Z.190523T0600Z.190523T1012Z.NO/
237 PM CDT Tue May 21 2019

The National Weather Service in Dodge City, Ks has issued a 

* Flood Warning for 
  The Walnut Creek Near NEKOMA.
* from Wednesday afternoon to Thursday morning.
* At  2:15 PM Tuesday the stage was 19.2 feet.
* Flood stage is 29.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow early afternoon and 
  continue to rise to near 29.7 feet by early Thursday morning.the 
  river will fall below flood stage by Thursday morning.
* Impact...At 30.0 feet...Many locations along Walnut Creek will be 
  up to one foot over flood stage as the creek approaches 30 feet.

&&
   
LAT...LON 3850 9950 3851 9904 3846 9904 3845 9949


$$
1 follow-up statement
784 
WGUS83 KDDC 220244
FLSDDC
  
Flood Statement 
National Weather Service Dodge City KS
942 PM Wed May 22 2019

...The Flood Warning is cancelled for the following rivers in 
Kansas...

  The Walnut Creek Near NEKOMA affecting Rush County.

...The Flood Warning continues for the following rivers in Kansas...

  The Medicine Lodge River Near Kiowa 2NE affecting Barber County.

...The Flood Warning continues for the following rivers in Kansas..
  The Buckner Creek Near Burdett 7W affecting Hodgeman and Pawnee 
  Counties.
  The Smoky Hill River Below Schoenchen 2E affecting Ellis County.

. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 Safety message...

Do not drive through flowing water or go around barricades. Nearly 
half of all flood fatalities are vehicle related. Turn around don't 
drown.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

The next statement will be issued Thursday morning.


&&

KSC007-221445-
/O.EXT.KDDC.FL.W.0002.000000T0000Z-190523T1251Z/
/KIOK1.1.ER.190522T0224Z.190522T1800Z.190523T0651Z.NO/
944 PM CDT Tue May 21 2019

The Flood Warning continues for
  The Medicine Lodge River Near Kiowa 2NE.
* At  9:30 PM Tuesday the stage was 10.0 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 11.0 feet by 
  tomorrow early afternoon. The river will fall below flood stage 
  early Thursday morning.
* Impact...At 11.5 feet...Left bank (east bank) overflows onto the 
  surrounding countryside will begin when the river stage exceeds 
  11.5 feet.
* this crest compares to a previous crest of 10.8 feet on August 3 
1996.
&&
   
LAT...LON 3703 9835 3701 9835 3701 9842 3707 9854
      3726 9859 3726 9858 3710 9850   

$$

KSC083-145-221445-
/O.CON.KDDC.FL.W.0003.190522T2015Z-190524T0448Z/
/BETK1.1.ER.190522T2015Z.190523T0600Z.190523T2248Z.UU/
944 PM CDT Tue May 21 2019

The Flood Warning continues for
  The Buckner Creek Near Burdett 7W.
* Flood stage is 16.0 feet.
* Forecast...The river is forecast to have a maximum value of 16.7 
  feet early Thursday morning.
* Impact...At 16.0 feet...Expect minor first terrace overflows along 
  both banks of the Buckner Creek. For safety, move livestock away 
  from the immediate vicinity of the creek.
* this crest compares to a previous crest of 15.9 feet on July 8 
2010.
&&
   
LAT...LON 3810 9988 3812 9976 3819 9964 3819 9957
      3815 9957 3810 9971 3806 9987   

$$

KSC051-220927-
/O.CON.KDDC.FL.W.0005.000000T0000Z-190522T0927Z/
/SCSK1.1.ER.190522T0130Z.190522T0200Z.190522T0327Z.NO/
944 PM CDT Tue May 21 2019

The Flood Warning continues for
  The Smoky Hill River Below Schoenchen 2E.
* At  9:00 PM Tuesday the stage was 11.2 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  tonight.
* Impact...At 11.0 feet...Expect minor overflows along the Smoky Hill
  River in the vicinity of Schoenchen, as lowland flooding of 
  pasturelands initiates immediately adjacent to the river.
* this crest compares to a previous crest of 11.4 feet on October 10 
2018.
&&
   
LAT...LON 3881 9971 3875 9929 3875 9905 3870 9905
      3870 9929 3876 9971             

$$

KSC165-220314-
/O.CAN.KDDC.FL.W.0004.000000T0000Z-190523T1612Z/
/RCNK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
944 PM CDT Tue May 21 2019

The Flood Warning is cancelled for
  The Walnut Creek Near NEKOMA.
* At  9:15 PM Tuesday the stage was 21.1 feet.
* Flood stage is 29.0 feet.
* Forecast...The river will crest below flood stage at 26.0 feet 
  tomorrow evening.


&&
   
LAT...LON 3850 9950 3851 9904 3846 9904 3845 9949


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this river flood warning went out at May 21, 1:03 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 21, 1:03 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
103 PM CDT Tue May 21 2019

...Updated for aviation discussion...

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Tue May 21 2019

A strong upper level low pressure system was centered over
northern New Mexico early this morning. A deep upper trough
rotating around the southern quadrant of the low was becoming
negatively tilted as it pushed out into west Texas. Through
today, the upper low and trough complex will rotate out to the
northeast across the central High Plains. A broad shield of rain
and thunderstorms was spreading through western and central Kansas
ahead of the upper low. This will continue to lift out through the
area this morning and exit the forecast area shortly after
sunrise. Fog that developed across the forecast area earlier this
evening has been scoured out by the rain. Dense fog was spotty or
off and on at that time. Some fog may redevelop in the wake of
the rain but feel widespread dense fog is not too likely so will
cancel the advisory.

As the storm system lifts out this morning, surface low pressure
and an associated warm front will also pull to the north. South to
southwest winds will increase across the forecast area later this
morning. A cold front will sweep southeast across the forecast
area this afternoon behind the low. With a cold pool aloft over
the area and some daytime heating, showers and thunderstorms are
expected to redevelop later this morning and afternoon. MUCape
values will generally be less than 1000 j/kg but with steep lapse
rates and a fair amount of deep layer shear, especially toward
central Kansas, a few of the storms could become severe with large
hail and possibly a tornado.

Conditions quiet down this evening as the upper system continues to
pull away. With clearing skies and light winds, temperatures over western
portions of the forecast area could very well drop into the mid/upper
30s. If dewpoints drop low enough, some areas of frost could develop.
The next shift will need to monitor this for the possibility of a
frost advisory. Wednesday will be considerably warmer and more pleasant
with light winds.

.LONG TERM...(Wednesday through Monday)
Issued at 400 AM CDT Tue May 21 2019

The upper flow pattern will be conducive for showers and thunderstorms
to develop over parts of the area nearly every day through the Memorial
Day weekend. Thursday looks to be an active severe weather day as a
strong shortwave trough and strong upper level jet lifts out from New
Mexico across the central High Plains. A very unstable airmass along
with strong deep layer shear will likely result in severe thunderstorms
with the potential of large hail and a few tornadoes.

Thunderstorm chances will likely continue nearly every day through
the upcoming holiday weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 100 PM CDT Tue May 21 2019

A few showers and thunderstorms are possible through 00z as an
upper level low passes during daytime heating. CIGS will continue
to improve as drier air works into western Kansas with the gusty
southwest winds. Expect winds to drop off by 00z.

&&

.HYDROLOGY...
Issued at 400 AM CDT Tue May 21 2019

Will keep the Flash Flood Watch intact through this morning as another
round of rain moves through the area. There will be a chance for
thunderstorms across central Kansas this afternoon. Rainfall rates
and storm coverage should not be as great as Monday so the threat
for flash flooding should diminish by this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  38  77  59 /  90  30   0  40
GCK  56  36  74  54 /  80  10   0  30
EHA  57  40  77  52 /  80  10   0  30
LBL  61  43  79  58 /  40  10   0  30
HYS  60  38  71  55 / 100  30   0  30
P28  69  46  80  65 /  80  30  10  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Finch
HYDROLOGY...Gerard
Hazardous weather outlook, May 21, 5:03 AM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
503 AM CDT Tue May 21 2019

KSZ030-031-043>046-061>066-074>081-084>090-221100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
503 AM CDT Tue May 21 2019 /403 AM MDT Tue May 21 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Locally heavy rain will move through central and parts of southwest
Kansas this morning. There will be a threat for flooding with the
rain. See the latest Flash Flood Watch product for additional details.
Scattered thunderstorms are expected to redevelop this afternoon.
A few of these storms could become severe with large hail, damaging
wind and isolated tornadoes. The greatest threat for severe weather
will be around central Kansas.

Low temperatures tonight are expected to dip into the mid and upper
30s over far west central Kansas. Areas of frost will be possible.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Elevated risk
* Freeze: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms are expected to develop late Wednesday night
into Thursday. Severe thunderstorms are expected with the greatest
potential to the east of a Hays to Liberal line. Large hail, damaging
winds, tornadoes and locally heavy rain will be possible.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Freeze: Elevated risk

* Thursday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Elevated risk

* Sunday
  - Lightning: Elevated risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon east of Highway 83.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 21, 2:04 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
204 PM CDT Tue May 21 2019

KSZ044-045-063-064-211930-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
204 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...
SOUTHWESTERN NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE
COUNTIES UNTIL 230 PM CDT...

At 204 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Kalvesta, moving north at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Finney, southwestern Ness, northwestern Hodgeman and southeastern
Lane Counties.

LAT...LON 3807 10021 3809 10044 3839 10043 3839 10001
TIME...MOT...LOC 1904Z 186DEG 26KT 3816 10032

JJOHNSON
Special weather statement, May 21, 2:12 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
212 PM CDT Tue May 21 2019

KSZ043-044-063-212000-
Finney KS-Lane KS-Scott KS-
212 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY...
SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES UNTIL 300 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Friend, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Finney, southeastern Scott and southwestern Lane Counties.

LAT...LON 3813 10044 3815 10074 3838 10075 3838 10043
TIME...MOT...LOC 1912Z 182DEG 14KT 3823 10062

JJOHNSON
Special weather statement, May 21, 2:18 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
218 PM CDT Tue May 21 2019

KSZ065-066-079-212015-
Stafford KS-Pawnee KS-Edwards KS-
218 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PAWNEE...
NORTHWESTERN STAFFORD AND NORTHEASTERN EDWARDS COUNTIES UNTIL 315 PM
CDT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Macksville, moving north at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Macksville, Seward, Radium and Dillwyn.

LAT...LON 3796 9885 3797 9908 3826 9905 3826 9874
TIME...MOT...LOC 1918Z 182DEG 26KT 3805 9896

JJOHNSON
Local storm report, May 21, 2:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             15 E FRIEND             38.25N 100.63W
05/21/2019  E0.70 INCH       FINNEY             KS   TRAINED SPOTTER

&&

LEE
Special weather statement, May 21, 2:32 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
232 PM CDT Tue May 21 2019

KSZ044-045-063-064-212015-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
232 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...
SOUTHWESTERN NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE
COUNTIES UNTIL 315 PM CDT...

At 232 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Beeler, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alamota and Beeler.

LAT...LON 3817 10017 3822 10043 3851 10041 3851 9994
TIME...MOT...LOC 1932Z 201DEG 16KT 3827 10025

JJOHNSON
Special weather statement, May 21, 2:36 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
236 PM CDT Tue May 21 2019

KSZ063-064-077-212000-
Gray KS-Finney KS-Hodgeman KS-
236 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...WEST
CENTRAL HODGEMAN AND NORTHEASTERN GRAY COUNTIES UNTIL 300 PM CDT...

At 236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kalvesta, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kalvesta.

LAT...LON 3796 10032 3808 10046 3822 10042 3818 10015
TIME...MOT...LOC 1936Z 212DEG 26KT 3808 10037

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:28 PM CDTDense Fog AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more9 hr
May 21, 2:27 AM CDTAreal Flood WarningDDCPratt24 hr
May 21, 12:38 PM CDTSpecial Weather StatementDDCGrant52 min
May 21, 1:03 PM CDTSpecial Weather StatementDDCGrant42 min
May 21, 1:17 PM CDTSpecial Weather StatementDDCStanton43 min
May 21, 1:50 PM CDTSpecial Weather StatementDDCFinney25 min
May 21, 1:54 PM CDTSevere Thunderstorm WarningDDCFinney, Scott20 min
May 21, 1:58 PM CDTSpecial Weather StatementDDCPawnee47 min
May 21, 2:04 PM CDTSpecial Weather StatementDDCHodgeman26 min
May 21, 2:12 PM CDTSpecial Weather StatementDDCFinney48 min
May 21, 2:18 PM CDTSpecial Weather StatementDDCStafford57 min
May 21, 2:23 PM CDTFrost AdvisoryDDCHamilton, Kearny, Scott18 hr
May 21, 2:32 PM CDTSpecial Weather StatementDDCNess43 min
May 21, 2:36 PM CDTSpecial Weather StatementDDCHodgeman24 min
May 21, 2:37 PM CDTRiver Flood WarningDDCHodgeman, Pawnee10 days
May 21, 2:51 PM CDTSpecial Weather StatementDDCHodgeman39 min
May 21, 3:14 PM CDTSpecial Weather StatementDDCNess46 min
May 21, 3:19 PM CDTSpecial Weather StatementDDCNess41 min
May 21, 3:35 PM CDTSpecial Weather StatementDDCTrego40 min
May 21, 4:08 PM CDTSpecial Weather StatementDDCEllis37 min
May 21, 4:20 PM CDTSevere Thunderstorm WarningDDCEllis55 min
May 21, 4:25 PM CDTSpecial Weather StatementDDCPawnee35 min
May 21, 4:41 PM CDTSpecial Weather StatementDDCStafford49 min
May 21, 5:02 PM CDTSpecial Weather StatementDDCPratt43 min
May 21, 5:17 PM CDTSpecial Weather StatementDDCStafford28 min
May 21, 5:26 PM CDTSpecial Weather StatementDDCKiowa34 min
May 21, 5:42 PM CDTSpecial Weather StatementDDCPawnee33 min

Nearby

River Flood Warnings in Kansas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.